Alert archive / Hawaii / Gale Warnings in 2017
Gale Warning 8, NWS Honolulu, HI
NWS Honolulu, HI issued this gale warning at Dec 13, 2017, 9:50 AM HST. It took effect at Dec 14, 2017, 3:32 AM HST. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 13, 2017, 9:50 AM HST (19:50 UTC)
- In effect from
- Dec 14, 2017, 3:32 AM HST
- Expired
- Dec 15, 2017, 3:15 AM HST
- In force
- 24 hr
- Issued by
- NWS Honolulu, HI
The text
As transmitted.
694 WHHW70 PHFO 131950 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 950 AM HST Wed Dec 13 2017 ...VERY LARGE NORTH NORTHWEST SWELL AND NEAR GALE FORCE WINDS... .A very large north-northwest swell will peak today, then slowly subside through Friday. This swell will produce combined seas well above the advisory threshold of 10 feet. A high to the northwest and a trough to the west will produce strong to near gale force north to northeast winds for most waters, and gales for the Alenuihaha Channel. PHZ121-140900- /O.EXT.PHFO.SC.Y.0060.000000T0000Z-171214T1600Z/ /O.NEW.PHFO.GL.W.0008.171214T1600Z-171215T0400Z/ Alenuihaha Channel- 950 AM HST Wed Dec 13 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM HST THURSDAY... ...GALE WARNING IN EFFECT FROM 6 AM TO 6 PM HST THURSDAY... The National Weather Service in Honolulu has issued a Gale Warning, which is in effect from 6 AM to 6 PM HST Thursday. * Winds and Seas...Northeast winds 20 to 30 kt through tonight, then 30 to 35 kt through Thursday. Seas 8 to 12 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that winds speeds of 25 to 33 knots and/or seas 10 feet or greater are expected to produce conditions hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PHZ110>120-122>124-140900- /O.CON.PHFO.SC.Y.0060.000000T0000Z-171215T1600Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters- Kaiwi Channel-Maui County Windward Waters- Maui County Leeward Waters-Maalaea Bay-Pailolo Channel- Big Island Windward Waters-Big Island Leeward Waters- Big Island Southeast Waters- 950 AM HST Wed Dec 13 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY... * Winds and Seas...Northeast winds 20 to 30 kt. Seas 12 to 18 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that winds speeds of 25 to 33 knots and/or seas 10 feet or greater are expected to produce conditions hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$
5 follow-up statements
493 WHHW70 PHFO 140111 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 311 PM HST Wed Dec 13 2017 ...VERY LARGE NORTH NORTHWEST SWELL AND NEAR GALE FORCE WINDS... .A very large north-northwest swell will peak today, hold large tonight and Thursday, then slowly subside through Friday. This swell will produce combined seas well above the advisory threshold of 10 feet. A high to the northwest and a trough to the west will produce strong to near gale force north to northeast winds for most waters, and gales for the Alenuihaha Channel. PHZ121-141415- /O.CON.PHFO.SC.Y.0060.000000T0000Z-171214T1600Z/ /O.CON.PHFO.GL.W.0008.171214T1600Z-171215T0400Z/ Alenuihaha Channel- 311 PM HST Wed Dec 13 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY... ...GALE WARNING REMAINS IN EFFECT FROM 6 AM TO 6 PM HST THURSDAY... * Winds and Seas...Northeast winds 20 to 30 kt through tonight, then 30 to 35 kt through Thursday. Seas 8 to 12 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that winds speeds of 25 to 33 knots and/or seas 10 feet or greater are expected to produce conditions hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PHZ110>120-122>124-141415- /O.CON.PHFO.SC.Y.0060.000000T0000Z-171215T1600Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters- Kaiwi Channel-Maui County Windward Waters- Maui County Leeward Waters-Maalaea Bay-Pailolo Channel- Big Island Windward Waters-Big Island Leeward Waters- Big Island Southeast Waters- 311 PM HST Wed Dec 13 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY... * Winds and Seas...Northeast winds 20 to 30 kt. Seas 12 to 18 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that winds speeds of 25 to 33 knots and/or seas 10 feet or greater are expected to produce conditions hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$
886 WHHW70 PHFO 141332 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 332 AM HST Thu Dec 14 2017 ...VERY LARGE NORTH NORTHWEST SWELL AND STRONG TO GALE FORCE WINDS... .A very large north-northwest swell will slowly subside through Saturday. Combined seas will be well above the advisory threshold of 10 feet today for waters exposed to the large swell. A high to the north and a trough to the east will produce strong to near- gale force northeast winds for most waters, and gales for the Alenuihaha Channel today. Seas will decrease as the swell subsides and winds will diminish as the trough moves over the area. PHZ121-150245- /O.CAN.PHFO.SC.Y.0060.000000T0000Z-171214T1600Z/ /O.EXT.PHFO.GL.W.0008.171214T1332Z-171215T0400Z/ Alenuihaha Channel- 332 AM HST Thu Dec 14 2017 ...GALE WARNING IN EFFECT UNTIL 600 PM THIS EVENING... * Winds and Seas...Northeast winds to 35 kt with seas to 12 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PHZ110>120-122>124-150245- /O.CON.PHFO.SC.Y.0060.000000T0000Z-171215T1600Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters- Kaiwi Channel-Maui County Windward Waters- Maui County Leeward Waters-Maalaea Bay-Pailolo Channel- Big Island Windward Waters-Big Island Leeward Waters- Big Island Southeast Waters- 332 AM HST Thu Dec 14 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 600 AM FRIDAY... * Winds and Seas...Northeast winds to 30 kt with seas to 14 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that winds speeds of 25 to 33 knots and/or seas 10 feet or greater are expected to produce conditions hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ Donaldson
185 WHHW70 PHFO 150136 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 336 PM HST Thu Dec 14 2017 ...VERY LARGE NORTH NORTHWEST SWELL AND STRONG TO GALE FORCE WINDS... .A large north-northwest swell will slowly subside through Saturday, but combined seas will remain above the advisory threshold of 10 feet tonight for waters exposed to the large swell. A high to the north and a trough to the east will produce strong to near- gale force northeast winds for most waters, and gales for the Alenuihaha Channel through tonight as well. Seas will decrease as the swell subsides and winds will diminish as the trough moves over the area Friday into the weekend. PHZ121-151445- /O.EXT.PHFO.GL.W.0008.000000T0000Z-171215T1600Z/ Alenuihaha Channel- 336 PM HST Thu Dec 14 2017 ...GALE WARNING NOW IN EFFECT UNTIL 6 AM HST FRIDAY... * Winds and Seas...Northeast winds to 35 kt. Seas 7 to 12 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PHZ110>120-122>124-151445- /O.CON.PHFO.SC.Y.0060.000000T0000Z-171215T1600Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters- Kaiwi Channel-Maui County Windward Waters- Maui County Leeward Waters-Maalaea Bay-Pailolo Channel- Big Island Windward Waters-Big Island Leeward Waters- Big Island Southeast Waters- 336 PM HST Thu Dec 14 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY... * Winds and Seas...Northeast winds to 30 kt. Seas 9 to 14 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that winds speeds of 25 to 33 knots and/or seas 10 feet or greater are expected to produce conditions hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$
673 WHHW70 PHFO 150706 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 906 PM HST Thu Dec 14 2017 ...LARGE NORTH NORTHWEST SWELL AND STRONG TO GALE FORCE WINDS... .A large north-northwest swell will slowly subside through Saturday, but combined seas will remain above the advisory threshold of 10 feet overnight into Friday for waters exposed to the large swell. A high to the north and a trough to the east will produce strong northeast winds for most waters, and gales for the Alenuihaha Channel overnight as well. Winds and seas will gradually decrease on Friday into the weekend. PHZ121-151600- /O.CON.PHFO.GL.W.0008.000000T0000Z-171215T1600Z/ Alenuihaha Channel- 906 PM HST Thu Dec 14 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY... * Winds and Seas...Northeast winds to 35 kt. Seas 6 to 11 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PHZ110>120-122-123-152015- /O.EXT.PHFO.SC.Y.0060.000000T0000Z-171216T0400Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters- Kaiwi Channel-Maui County Windward Waters- Maui County Leeward Waters-Maalaea Bay-Pailolo Channel- Big Island Windward Waters-Big Island Leeward Waters- 906 PM HST Thu Dec 14 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST FRIDAY... * Winds and Seas...Northeast winds to 25 kt. Seas 8 to 13 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that winds speeds of 25 to 33 knots and/or seas 10 feet or greater are expected to produce conditions hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ PHZ124-151600- /O.CON.PHFO.SC.Y.0060.000000T0000Z-171215T1600Z/ Big Island Southeast Waters- 906 PM HST Thu Dec 14 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY... * Winds and Seas...Northeast winds to 25 kt. Seas 8 to 11 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that winds speeds of 25 to 33 knots and/or seas 10 feet or greater are expected to produce conditions hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$
677 WHHW70 PHFO 151315 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 315 AM HST Fri Dec 15 2017 ...STRONG NORTHEAST WINDS CONTINUE... .Strong northeast winds will continue across much of the area today. Rough seas caused by these winds combined with a gradually subsiding northwest swell will keep combined seas above 10 feet for many areas today. Winds and seas will gradually decrease tonight and Saturday. PHZ121-160215- /O.CAN.PHFO.GL.W.0008.000000T0000Z-171215T1600Z/ /O.EXA.PHFO.SC.Y.0060.000000T0000Z-171216T0400Z/ Alenuihaha Channel- 315 AM HST Fri Dec 15 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... ...GALE WARNING IS CANCELLED... The National Weather Service in Honolulu has issued a Small Craft Advisory, which is in effect until 6 PM HST this evening. The Gale Warning has been cancelled. * Winds and Seas...Northeast winds to 25 kt. Seas 6 to 9 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that winds speeds of 25 to 33 knots and/or seas 10 feet or greater are expected to produce conditions hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ PHZ124-151415- /O.CAN.PHFO.SC.Y.0060.000000T0000Z-171215T1600Z/ Big Island Southeast Waters- 315 AM HST Fri Dec 15 2017 ...SMALL CRAFT ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the Small Craft Advisory. Winds and seas have dropped below advisory levels across the waters southeast of the Big Island. $$ PHZ110>120-122-123-160215- /O.CON.PHFO.SC.Y.0060.000000T0000Z-171216T0400Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters- Kaiwi Channel-Maui County Windward Waters- Maui County Leeward Waters-Maalaea Bay-Pailolo Channel- Big Island Windward Waters-Big Island Leeward Waters- 315 AM HST Fri Dec 15 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * Winds and Seas...Northeast winds to 25 kt. Seas 7 to 12 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that winds speeds of 25 to 33 knots and/or seas 10 feet or greater are expected to produce conditions hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this gale warning went out at Dec 13, 3:37 AM HST, 6 hours 13 minutes earlier.
Area forecast discussion, Dec 13, 3:37 AM HST, 6 hours 13 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 337 AM HST Wed Dec 13 2017 .SYNOPSIS... A dissipating cold front located near the Big Island will shift east of the state by tonight. Gusty north-northeast winds with cool and dry conditions will continue to fill in behind the front today through Thursday, with unsettled weather possible Friday through the weekend. && .DISCUSSION... The latest hi-res model guidance remains in good agreement through Thursday and shows the frontal boundary near the Big Island shifting east of the state by tonight. Clouds and showers along and ahead of this boundary will remain in the forecast today, especially along the northern coast of the Big Island. Rainfall accumulations, however, will remain on the light side as the front continues to dissipate as it moves through. The latest rainfall summary over the past 12 hrs reflects this with peak amounts coming in less than half of an inch over Maui County as the boundary moved through overnight. Drier and cooler air will continue to fill in (PWs down toward half of an inch; dewpoints into the mid/upper 50s) behind this boundary through Thursday. North-northeast will become gusty through this time, especially tonight through Thursday (potentially reaching advisory levels for some of the typically windier lower elevation areas). For the summits on the Big Island, a high wind watch is now in effect beginning tonight and continuing through Thursday. Changes in the weather are afoot late in the week as global models are consistently depicting an upper level low dropping south as it cuts off from the jet stream to the north, reaching a position northeast of the islands Friday. The upper low will bring instability and cold temperature to the middle and upper atmosphere allowing for increasing rainfall chances, and heavier showers. Near the surface, a low is expected to form east of the state in response to the upper low. The instability aloft, low pressure near the surface, and increasing low-level moisture will lead to unsettled weather over the islands with the possibility of heavy rain and thunderstorms, and the chance of snow for the Big Island summits. However, models are still having a difficult time agreeing with the location of the upper low and the timing of how long the low stays in the island's vicinity. The current forecast has increasing showers and rainfall totals Thursday night through Saturday. Slight chance of thunderstorms remains in the forecast starting Friday over the eastern windward waters. More fine tuning will continue as the details become clearer as model solutions converge. && .AVIATION... A dissipating front near the Big Island will continue to weaken today. A loosely defined cloud band continues to bring some areas of MVFR and isolated IFR conditions. AIRMET Sierra continues for mountain obscuration over Maui County and will likely linger into the first few hours of daylight. Continuing to monitor to see if an AIRMET will be needed for the Big Island. The overnight sounding showed a strong inversion around 5500 feet at Lihue, while the Hilo sounding had a slightly weaker inversion around 6000 feet. Northerly winds pick up a bit behind this front, but at this time do not anticipate any significant low level turbulence. An upper level trough is expected to dig over the islands from the northwest later today. The models indicate the potential for significant upper level turbulence along the trough, in an area from the Hawaiian islands extending north beyond 30N. && .MARINE... A High Surf Warning is in effect for north and west facing shores of most islands with a High Surf Advisory for north facing shores of the Big Island of Hawaii. A very large north northwest swell is peaking this morning, but remain quite large on Thursday, then subside through Saturday. North winds are spreading over the Hawaiian coastal waters behind a dissipating front. For now, wind speeds are below the 25 knot Small Craft Advisory (SCA) threshold, but a SCA is in effect for most waters due to large seas associated with the north northwest swell. Winds will strengthen over the next 36 hours as high pressure builds northwest of the area and a trough forms to the east. Winds will reach SCA levels in the windier areas around the Big Island and Maui County today strengthening to near-gale force on Thursday. Winds will subside Friday into Saturday as the trough approaches from the east. The approaching trough will bring increasing moisture and instability, so thunderstorms will be possible as early as Thursday night. See the Collaborative Surf Discussion for details on surf and swell. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Warning until 6 PM HST Thursday for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward Haleakala. High Surf Advisory until 6 PM HST Thursday for Big Island North and East. High Wind Watch from this evening through Thursday afternoon for Big Island Summits. Small Craft Advisory until 6 AM HST Friday for all Hawaiian waters- && AVIATION...M Ballard MARINE...Donaldson REST OF DISCUSSION...Gibbs/Morrison
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 13, 3:38 AM HST | High Wind Watch | HFO | Hawaii | 12 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.